Steroid injection linked with significant bone loss in postmenopausal women treated for back pain
Postmenopausal women suffered significant bone density loss in their hip after they were treated with an epidural steroid injection for back pain relief, according to a Henry Ford Hospital study
Bone density loss after six months was six times greater when compared to the typical bone density loss seen in a year in a postmenopausal woman who doesn't receive steroid injection, researchers say.
Shlomo Mandel, M.D., a Henry Ford orthopedic physician and the study's lead author, says physicians should exercise caution prescribing an epidural steroid for select patients, suggesting that multiple injections may compromise bone strength.
"The findings of our study suggest that epidural steroid injections for back pain relief should be approached cautiously in patients at risk for bone fragility," Dr. Mandel says. "Physicians who do prescribe them should consider measures that optimize bone health such as calcium and vitamin D supplements and exercise as part of their patient's treatment plan.
The study will be published in the Dec. 1 edition of Spine.
Back pain is one of the most common medical conditions in the United States, affecting 8 out of 10 people at some point during their lives. As people age, their spine ages with them, causing degenerative changes in the spine.
Patients are typically treated with anti-inflammatory drugs and physical therapy. If symptoms persist, an epidural steroid is often prescribed to alleviate pain and improve function. However, steroid use has been linked to diminished bone quality.
In the observational study, Henry Ford sought to evaluate whether steroid injections used for treating lumbar stenosis, increased the risk of bone loss in postmenopausal women. Lumbar stenosis is an abnormal narrowing of the spine canal. Twenty-eight patients, aged 65 and older and treated between 2007-2010, were evaluated for bone loss using bone density testing and serum biochemical markers prior to receiving an injection, then at three- and six-month intervals.
"Patients receiving multiple steroid injections with a history of steroid exposure may be especially susceptible to compromised bone strength," Dr. Mandel says.